Winter Storm, Western Kiowa County
- When
- February 3, 10:00 PM MST to February 5, 1:00 AM MST
- Where
- Western Kiowa County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
An intensifying storm system across southeast Colorado generated heavy snow in combination with gusty northerly winds at times. Generally, around 6 inches accumulated across the warning area in the southeast counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An intensifying storm system across southeast Colorado generated heavy snow in combination with gusty northerly winds at times. Generally, around 6 inches accumulated across the warning area in the southeast counties. Lesser amounts occurred outside the warning area...including...4 to 5 inches near Pueblo Reservoir and Beulah (Pueblo County), Monument and Colorado Springs (El Paso County), Trinidad (Las Animas County), La Junta and Cheraw (Otero County). Finally, 12 inches of snow was measured at Wolf Creek Pass in Mineral county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 3, 8:40 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 840 PM MST MON FEB 3 2014 .UPDATE... ISSUED AT 839 PM MST MON FEB 3 2014 MADE SOME MINOR ADJUSTMENTS TO SNOWFALL AMOUNTS TONIGHT AND TUESDAY BASED ON LATEST HIGH RES MODEL DATA. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 348 PM MST MON FEB 3 2014 ...MORE SNOWY COLD WEATHER TO MOVE IN OVERNIGHT... ALL REMAINS ON TRACK FOR ANOTHER ROUND OF SNOW AND COLD ACROSS SOUTHERN COLORADO. UPPER TROUGH MOVING EAST ACROSS ARIZONA THIS AFTERNOON...WILL SPREAD MOISTURE OVER THE AREA OVERNIGHT THROUGH TUESDAY. MEANWHILE...ANOTHER MASS OF ARCTIC AIR WILL SLIDE SOUTH FROM CANADA...THROUGH THE EASTERN COLORADO PLAINS. THE BIGGEST WEATHER STORY THIS TIME AROUND WILL BE FOR THE SOUTHEAST COLORADO PLAINS...EAST OF THE I-25 CORRIDOR. MODELS REMAIN REMARKABLY CONSISTENT ON DEVELOPING AN AREA OF MODERATE TO HEAVY SNOW ACROSS THIS REGION STARTING NEAR THE NEW MEXICO BORDER EARLY IN THE EVENING...AND THEN QUICKLY SPREADING NORTH TO ENGULF MOST OF THE PLAINS EAST OF THE I-25 CORRIDOR BY MIDNIGHT. ACCUMULATIONS OVER THIS AREA OF THE PLAINS SHOULD RANGE FROM 5 TO 10 INCHES BY TUESDAY AFTERNOON...WITH THE PEAK PERIOD OF SNOWFALL OCCURRING OVERNIGHT INTO EARLY TUESDAY. FARTHER WEST...ACROSS THE I-25 CORRIDOR AND ADJACENT EASTERN MOUNTAIN AREAS...NOT AS MUCH SNOW BUT STILL SOME SNOW...AND ENOUGH FOR A WINTER WEATHER ADVISORY OVERNIGHT THROUGH TUESDAY EVENING DUE TO NEW SNOW FALLING ON EXISTING OLD SNOW AND ICE...WITH TEMPERATURES TUESDAY NOT LEAVING THE TEENS. ACCUMULATIONS OVER THE LOWER ELEVATIONS GENERALLY 2-5 INCHES...WITH 4-8 INCHES POSSIBLE OVER THE ADJACENT HIGHER TERRAIN. ALSO...WILL CONTINUE WITH THE ONGOING SNOW ADVISORY ALONG THE CONTINENTAL DIVIDE TONIGHT...AND EXTEND THROUGH TUESDAY. NOT MUCH SNOW SO FAR UP THERE...BUT STARTING TO MOVE IN NOW. MORE WILL COME TOMORROW AS A SECONDARY UPPER DISTURBANCE MOVES THROUGH WHICH IS THE REASON FOR THE EXTENSION. TOTAL AMOUNTS...GENERALLY 4-8 INCHES. FOR THE HIGH VALLEYS...INCLUDING THE UPPER ARKANSAS...THE WET MOUNTAIN AND THE SAN LUIS VALLEY...NOT THE GREATEST SNOW PRODUCER FOR THESE AREAS. MOST OF THE UPPER ENERGY IS WEAK AND ONLY STRONG ENOUGH FOR HIGHER ELEVATION SNOW AND MOST OF THE LOW LEVEL UPSLOPE FLOW IS CONFINED TO THE EASTERN PLAINS AND ADJACENT EASTERN SLOPES OF THE MOUNTAINS. SO...MAYBE AN INCH OR 2 OR 3 HERE AND THERE...BUT OVERALL SHOULDN'T BE A BIG DEAL FOR THESE AREAS. TRAVEL WILL BE HAZARDOUS OVER ALL OF EASTERN COLORADO LATER TONIGHT INTO TUESDAY EVENING DUE TO A COMBINATION OF SNOW...LOCAL BLOWING SNOW...REDUCED VISIBILITIES AND ICY...SNOW COVERED ROADS. IF COMMUTING DURING THIS TIME...LEAVE EARLY...SLOW DOWN...AND LEAVE PLENTY OF STOPPING DISTANCE AROUND YOURSELF. LW .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 348 PM MST MON FEB 3 2014 ...FRIGID WEATHER TO STICK AROUND FOR THE WEEK... MAIN STORY FOR THE EXTENDED PERIOD WILL BE THE COLD AIR...LOCKED IN BY A 1040 HIGH THAT WILL BUILD OVER THE UPPER MIDWEST THIS WEEK. COMBINED WITH PERSISTENT SNOW SHOWERS AND ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SNOW THIS WEEKEND...AND IT SHOULD BE A MEMORABLE PERIOD OF WINTER WX FOR SE CO. TUE NIGHT...FIRST OF TWO UPPER LEVEL STORM SYSTEMS WILL BE MOVING OFF TO OUR EAST...BUT COLD AIR WILL CONTINUE TO POUR IN BEHIND THE DEPARTING SYSTEM...AND WRAP AROUND MOISTURE ALONG WITH PERSISTENT UPSLOPE WILL KEEP THE THREAT OF LIGHT SHSN GOING OVER MOST OF THE CWA. STILL FAIRLY SIGNIFICANT DIFFERENCES IN HOW THE MODELS ARE HANDLING THE QPF POTENTIAL ON THE BACKSIDE OF SYSTEM NUMBER ONE. BEST BET IS THAT THERE WILL BE FAIRLY PERSISTENT PRECIP THAT WILL NOT BE ALL THAT INTENSE...BUT WITHOUT ANY REAL MELTING EACH DAY IT WILL JUST ADD TO WHATEVER HAS ALREADY FALLEN. TWELVE HOUR AMOUNTS FOR THE PLAINS WILL GENERALLY BE JUST AN INCH OR TWO. WILL PROBABLY SEE SOME HIGHER TOTALS OVER THE ERN MTS AND E SLOPES...AND PIKES PEAK...WETS AND SANGRES COULD SEE FOUR TO SIX INCHES OF ADDITIONAL ACCUMS BY THE END OF THE WEEK. MAIN STORY WILL BE THE BRUTALLY COLD WX. LATEST NAM IS EVEN COLDER WITH H7 TEMPS...PROGGING SUB MINUS 20 DEGREE AIR...A REAL ARCTIC BLAST. ALONG WITH PERSISTENT RELATIVELY DEEP SNOWPACK AND GENERALLY LIGHT WINDS...EXPECT TO EASILY SEA THE COLDEST AIR OF THIS WINTER SEASON. BELOW ZERO TEMPS WED MORNING ARE NOT GOING TO RISE MUCH ON WED AS THE STRONG INVERSION GETS LOCKED IN PLACE. COULD POTENTIALLY SEE A SUB ZERO HIGH TEMP AT KPUB ON WED...WHICH WOULD BE A VERY RARE EVENT. THE CURRENT RECORD MINIMUM HIGH FOR THE DATE IS MINUS ONE. A SINGLE DIGIT HIGH SEEMS MORE LIKELY AT THIS POINT SO WILL BE CONSERVATIVE WITH FORECAST TEMPS. FORTUNATELY...WINDS WILL NOT BE ALL THAT STRONG SO WIND CHILLS WILL NOT BE A MAJOR ISSUE...BUT EVEN WITHOUT THE WIND IT WILL BE DANGEROUSLY COLD. NO TIME FOR RECOVERY BEFORE THE NEXT SYSTEM ARRIVES ON FRIDAY. ONGOING MDT PRECIP WILL INCREASE IN INTENSITY FRIDAY MORNING AS THE JET BEGINS MOVING THROUGH AZ. COULD SEE ADDITIONAL 24 HOUR TOTALS OF ANOTHER SIX TO TWELVE INCHES OF SNOW FOR THE CONTDVD BY SATURDAY....AND HEADLINES WILL LIKELY BE NEEDED FOR THE CENTRAL MTS FOR THE END OF THE WEEK. GLOBAL MODELS CONTINUE TO WAFFLE ON HOW DEEP THE SYSTEM WILL DIG...AND CONSEQUENTLY THE IMPACT ON THE ERN PLAINS AND MTS FOR THE END OF THE WEEK. THE LATEST RUNS OF THE GFS AND EC ARE NOT AS FAVORABLE...AND BRING THE SYSTEM THROUGH FAIRLY QUICKLY. ENSEMBLES SUPPORT A WEAKER...MORE NRLY SYSTEM...AND IT LOOKS UNLIKELY THAT THIS WILL BE A MAJOR SNOW EVENT. HOWEVER...IT WILL CERTAINLY BE COLD AND WITH PLENTY OF SNOW ON THE GROUND THE ADDITIONAL SNOW ACCUMS WILL CERTAINLY HAVE A GREATER IMPACT THAN THEY WOULD HAVE WITHOUT ALL THE COLD AIR AND SNOW THAT IS ALREADY HERE. SYSTEM WILL CLEAR OUT BY SUN MORNING AND BRISK NW FLOW WILL BUILD BEHIND THE SECOND SYSTEM. IT SHOULD STAY COLD THROUGH THE WEEKEND...BUT AT LEAST WE MIGHT SEE SOME SUN BY SUNDAY. ROSE && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 348 PM MST MON FEB 3 2014 ANOTHER WINTER STORM IS HEADED INTO THE FLIGHT AREA FROM THE WEST. THIS SYSTEM WILL PRODUCE SNOW ALONG THE CONTINENTAL DIVIDE THIS EVENING...AND THEN DEVELOP A NEW AREA OF SNOW OVER THE SOUTHEAST PLAINS TONIGHT...MAINLY EAST OF THE I-25 CORRIDOR INITIALLY...BUT THEN SLINGING MOISTURE BACK AGAINST THE MOUNTAINS LATE TONIGHT AND TUESDAY. FOR EARLY THIS EVENING...MVFR/IFR/LIFR ALONG THE CONTINENTAL DIVIDE...WITH GENERALLY VFR ELSEWHERE INCLUDING KCOS...KPUB AND KALS TAF SITES. FOR TONIGHT...WIDESPREAD MVFR/IFR/LIFR CONDITIONS IN SNOW DEVELOPING ACROSS THE PLAINS EAST OF THE I-25 CORRIDOR DURING THE EVENING...GRADUALLY WORKING BACK WESTWARD TO THE MOUNTAINS TOWARD MIDNIGHT. WIDESPREAD MVFR/IFR/LIFR CONDITIONS IN SNOW THEN EXPECTED ALL AREAS ALONG AND EAST OF THE MOUNTAINS THROUGH THE DAY TUESDAY...INCLUDING KCOS AND KPUB TAF SITES. KALS WILL LARGELY MISS THE SNOW WITH THIS EVENT ALTHOUGH THERE COULD BE SOME LOW CIGS AND VSBYS AT TIMES IN SNOW SHOWERS. LW && .PUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR COZ089-093>099. WINTER WEATHER ADVISORY UNTIL 11 PM MST TUESDAY FOR COZ074-075- 079>088. WINTER WEATHER ADVISORY UNTIL 5 PM MST TUESDAY FOR COZ058-060- 063-066-068-072-073-076>078. && UPDATE...28 SHORT TERM...LW LONG TERM...ROSE AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 959 PM MST MON FEB 3 2014 COZ058>089-093>099-050500- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 959 PM MST MON FEB 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT OVER THE EASTERN PLAINS...ALONG AND EAST OF A KIM TO EADS LINE...SNOW IS EXPECTED TO HEAVY AT TIMES...ESPECIALLY LATE TONIGHT AND TUESDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY MIDDAY TUESDAY. OVER THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE...SNOW IS EXPECTED TO CONTINUE TONIGHT...WITH ACCUMULATIONS OF 4 TO 8 INCHES BY EARLY TUESDAY MORNING. OVER THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...SNOW IS EXPECTED TONIGHT...WITH THE BEST CHANCES ACCUMULATIONS LIKELY TO OCCUR OVER THE MOUNTAINS...AND OVER AREAS SOUTH OF WALSENBURG. SNOW ACCUMULATIONS OF 1 TO 4 INCHES CAN BE EXPECTED. OVER THE REMAINDER OF THE AREA...INCLUDING THE UPPER ARKANSAS VALLEY...SNOW IS EXPECTED TONIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE OVER MANY AREAS ON TUESDAY AND TUESDAY EVENING...DECREASING BY LATE TUESDAY NIGHT. ADDITIONAL ACCUMULATIONS IN MOST AREAS WILL GENERALLY BE LIGHT FROM TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. COLD AND UNSETTLED CONDITIONS ARE EXPECTED TO CONTINUE OVER SOUTHERN COLORADO FROM WEDNESDAY INTO SATURDAY NIGHT. ACCUMULATING SNOW WILL AGAIN BE POSSIBLE OVER MANY LOCATIONS OF SOUTHERN COLORADO DURING THIS TIME-FRAME WITH THE MOST WIDESPREAD AND INTENSE SNOW EXPECTED FROM FRIDAY INTO SATURDAY AS THE NEXT STRONGER UPPER DISTURBANCE IMPACTS THE AREA. IN ADDITION...GUSTY WINDS AT TIMES ARE ALSO EXPECTED WITH THIS DISTURBANCE FRIDAY AND SATURDAY. IN ADDITION TO THE SNOW...VERY COLD AIR WILL SPREAD ACROSS THE REGION TUESDAY...REMAINING IN PLACE THROUGH SATURDAY. HIGH TEMPERATURES WILL BE WELL BELOW NORMAL AND WILL BE BELOW FREEZING. WHILE MINIMUM TEMPERATURES DROP INTO THE SINGLE DIGITS ABOVE ZERO TO THE TEENS BELOW ZERO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TONIGHT ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499822, 499823, 499824, 499825, 499826.